Alerts and Notices
SynopsisMilk-alkali syndrome is a rare cause of hypercalcemia resulting from overconsumption of calcium and absorbable alkali. Patients present with the triad of hypercalcemia, renal impairment, and metabolic alkalosis. In the past 20 years, hospitals have seen an increase in cases induced by calcium carbonate therapy. Most patients are women with osteoporosis. Other risk factors include advanced age, certain medications (thiazide diuretics, angiotensin-converting enzyme [ACE] inhibitors, angiotensin receptor blockers, and NSAIDs), chronic renal disease, dialysis, pregnancy, and betel nut chewing. Overconsumption may be due to a cumulative effect.
Many patients are asymptomatic, or they may present with findings related to hypercalcemia, including nausea, weakness, pruritus, anorexia, fatigue, headache, mental status alteration, myalgia, and insomnia. Laboratory test results may reveal hypophosphatemia and hypomagnesemia.
Therapy is the removal of the source of extra calcium and treatment with non-thiazide diuretics and isotonic saline.
E83.52 – Hypercalcemia
43258006 – Milk alkali syndrome
Differential Diagnosis & PitfallsOther conditions that may cause hypercalcemia include:
- Primary or tertiary hyperparathyroidism
- Ectopic secretion of parathyroid hormone-related peptide by renal cell carcinomas or squamous cell malignancies, most commonly of the lung or head and neck
- Hematologic malignancy
- Familial hypocalciuric hypercalcemia – fractional excretion of calcium will be low
- Immobilization – may cause increased bone turnover
- Lithium therapy
- Vitamin D intoxication
Drug Reaction DataBelow is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.